New Jersey, 2003

Hail in New Jersey, March 21, 2003

March 21, 2003 · NWS PHI · 1 event in 1 county or zone

Penny to quarter size hail fell in Mercer County from Ewing east to Lawrenceville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Penny to quarter size hail fell in Mercer County from Ewing east to Lawrenceville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 21, 2:13 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Mar 21, 2:13 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
213 PM EST FRI MAR 21 2003

WELCOME TO THE FIRST FULL DAY OF SPRING 2003.

FIRST THIS EVENING...UPPER JET MOVING BY TO THE SE PUTS US INTO THE
FRONT LEFT QUADRANT OF THE JET. IN ADDITION...SOME CAPE HAS DVLPD AS
FCST AND WITH THE COLD FRONT MOVING THROUGH FROM THE WEST...SVR
TSTMS CANNOT BE RULED OUT PER SWOMCD DISCUSSION. NRN ZONES DO NOT
QUITE HAVE THE DYNAMICS AS FARTHER SOUTH...BUTH THEY HAVE RECEIVED
MORE SUN THAN SOUTH AND WITH CNVCTN DVLPG WRN PA...I WILL WORD ALL
ZONES AS SHWRS LIKELY AND CHC OF TSTMS EARLY THIS EVENING. SOME
TSTMS MAY CONTAIN STRONG GUSTY WINDS.

THEN DRYING OVERNIGHT AND REMAINING DRY FOR THE WEEKEND. A SECONDARY
FRONT MOVES THROUGH FROM THE WEST AGAIN SATURDAY. IT LOOKS DRY
ENOUGH TO LEAVE PCPN OUT OF THE FCST FOR NOW. HOWEVER...THE UPPER
SHORT WAVE AND COLD AIR ALFT MOVES BY MAINLY TO THE NORTH SAT AFTN.
TEMPS SHOULD WARM WITH MIXING AND SUNSHINE. IF EVEN A NARROW BAND OF
MOISTURE DVLPS...RW/TRW COULD FORM IN THE AFTN.

GUIDANCE TEMPS GENLY LOOK OK.

LONGER RANGE...ANOTHER FRONTAL SYSTEM SHOULD AFFECT THE REGION WED
INTO THU. LOW PRES MAY FORM ON THE FRONT THU AS IT MOVES THROUGH.

FCSTID =    9
MPO   41  54  37  49 /  60  20  10   0
ABE   47  63  40  54 /  60  20  10   0
RDG   46  62  40  54 /  60  20  10   0
PHL   50  67  41  56 /  60  10  10   0
12N   43  58  39  52 /  60  20  10   0
SMQ   50  66  41  55 /  60  20  10   0
TTN   50  66  41  55 /  60  20  10   0
MIV   50  68  41  57 /  60  10  10   0
ACY   50  67  45  55 /  60  10  10   0
ILG   50  66  42  56 /  60  10  10   0
DOV   50  68  44  57 /  60  10  10   0
GED   50  67  45  57 /  60  10  10   0
ESN   50  64  45  57 /  60  10  10   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ON THE OCEAN.

RNS
Hazardous weather outlook, Mar 21, 4:29 AM EST, 12 hours 7 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-211130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 AM EST FRI MAR 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

PLEASE REFER TO THE OUR FLOOD STATEMENTS CONCERNING THE FLOOD
POTENTIAL ON THE LOWER SUSQUEHANNA RIVER AT CONOWINGO DAM AS WELL AS
THE CHRISTINA RIVER AT COOCHS BRIDGE. THESE STATEMENTS CAN BE FOUND
UNDER WGUS81 KPHI PHLFLSPHI.

ALSO THE STORM PREDICTION CENTER IN NORMAL OKLAHOMA HAS PLACED
PORTIONS OF THE REGION UNDER THE SLIGHT RISK CATEGORY FOR SEVERE
THUNDERSTORMS. PLEASE REFER TO ACUS01 KWNS SWODY1 OR WWUS81 KPHI
PHLSPSPHI.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KRUZDLO

In the hours before

Special weather statement, Mar 21, 11:00 AM EST, 5 hours 36 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ060-067>071-220000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EST FRI MAR 21 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHERN NEW JERSEY...SOUTHEASTERN PENNSYLVANIA...DELAWARE...AND
THE EASTERN SHORE OF MARYLAND...

THE COMBINATION OF RELATIVELY WARM, MOIST AIR ACROSS THE REGION AND
AN APPROACHING COLD FRONT WILL BRING THE POSSIBILITY OF SCATTERED
THUNDERSTORMS TO THE REGION THIS AFTERNOON. DEPENDING ON HOW MUCH
SUN BREAKS OUT THIS AFTERNOON...SOME OF THESE THUNDERSTORMS COULD
REACH SEVERE LEVELS. DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER
THREAT. FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED THE MENTIONED AREAS IN A SLIGHT RISK CATEGORY.

MIKETTA

The radar

The Philadelphia radar (KDIX), 49 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
March 21, 4:36 PM EST to 4:42 PM EST
Where
Mercer County, Ewing Township
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347384.